CSN Login
Members Online: 5

Palpitations-Thyroid med or something else?

bowlwarej's picture
bowlwarej
Posts: 18
Joined: Aug 2009

Hello all-

It seems that since my thyroidectomy, I've had palpitations and sometimes irregular heartbeats. Does anyone else have this problem? Sometimes it just takes my breath away and comes when I least expect it, I don't even have to be doing anything strenuous. It's gotten a bit worse in the past year or so. The medication sometimes gives me extreme anxiety as well, almost as if I've developed social anxiety or something......any ideas??

Thanks,

Julie

emma54
Posts: 59
Joined: Aug 2009

I get them sometimes. My doctor told me not to drink coffee and to cut way down on the chocolate. I now only drink one cup of coffee in the morning. Did you tell your doctor?

JAWsSavannah
Posts: 57
Joined: Jun 2009

In my case it was too much Synthroid. When reduced from 225mcg to 212 they went away.

Have you checked your pulse? If you're getting too much Synthroid your resting pulse will be elevated, too. Mine is usually around 70 so when it climbed to 90 I knew it was time to reduce my Synthroid dose.

bowlwarej's picture
bowlwarej
Posts: 18
Joined: Aug 2009

my doc adjusted my meds after I complained about the palpitations, but they still seem to be getting worse....I'm due to see him soon so I will definitly say something.....

bowlwarej's picture
bowlwarej
Posts: 18
Joined: Aug 2009

Yes I told my doctor once and he didn't seem too concerned at the time. He just adjusted my meds a little and said that it can sometimes happen to people with thyroid problems. I have never had palpitations before so it's a little scary now that they happen. It just seems like they are getting worse month by month.....I'm due to see my doc soon though, so I'm going to let him know. This sounds strange that I would forget but.....I have actually picked up a lot on the caffeine lately. I avoided it for so long that I forgot it affects the thyroid problems and your heart. I'm glad you mentioned that because I haven't had any since! I feel a little better today =)

emma54
Posts: 59
Joined: Aug 2009

I'm so glad my reminder helped you. You look like you probably exercise too. That is so important.

VickiSam's picture
VickiSam
Posts: 8272
Joined: Aug 2009

condition. Please make sure everyone with throid cancer is taking calcium supplements. I am a 25 year suvivor of throid cancer ..

If you have extreme anxiety and palpitations, you may be on too much thyroid - my suggestion is call your doctor and have your blood levels checked.

Best of luck!!

Vicki Sam .. new breast cancer victim ..

JAWsSavannah
Posts: 57
Joined: Jun 2009

Too much Synthroid or other thyroid meds is not good for the heart. If your palpitations persist you need to reduce meds but do it in small increments. Then give the new dose a couple weeks of trial; you won't get immediate relief if you're taking a T4 drug like Synthroid...it takes time. If you're taking too much of a T3 drug like Cytomel you will get relief in a day or two.

I adjusted my dose based solely on the palpitations and rapid pulse, but I informed the doctor what I had done and why. He may not have liked me doing that but the adjustment proved correct when bloodwork was done a few weeks later.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network